Alert archive / Colorado / Special Weather Statements in 2012

Special Weather Statement, NWS Goodland, KS

August 7, 2012Phillips County, Colorado

NWS Goodland, KS issued this special weather statement at Aug 7, 2012, 3:41 PM MDT for Phillips County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2012, 3:41 PM MDT (21:41 UTC)
Expired
Aug 7, 2012, 4:45 PM MDT
In force
64 min
Issued by
NWS Goodland, KS

County Phillips County, CO

The radar

The Goodland radar (KGLD), 118 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2012-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2012-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2634 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

773 
WWUS83 KGLD 072141
SPSGLD

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
341 PM MDT TUE AUG 7 2012

COZ090-072245-
YUMA COUNTY-
341 PM MDT TUE AUG 7 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES NORTHWEST
OF IMPERIAL TO 9 MILES NORTHWEST OF HIGHLAND CENTER...MOVING
SOUTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4045 10205 4044 10204 4035 10204 4035 10205
      4023 10205 4019 10252 4044 10275
TIME...MOT...LOC 2141Z 322DEG 19KT 4076 10194 4057 10272

$$

DR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:46 PM MDT, 55 minutes earlier.

Area forecast discussion, Aug 7, 2:46 PM MDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
246 PM MDT TUE AUG 7 2012

.UPDATE...
ISSUED AT 238 PM MDT TUE AUG 7 2012

CONVECTION CONTINUES TO DEVELOP ALONG A SURFACE TROUGH FROM NEAR
FT. MORGAN NORTHEAST INTO WESTERN NEBRASKA. THERE IS SOME CONCERN
THE STORMS WILL MOVE FASTER THAN THE TROUGH AND DISSIPATE AS THEY
ARE OVERCOME BY THE SUBSIDENCE ALOFT. HAVE UPDATED THE PRECIP.
FORECAST TO ACCOUNT FOR THE CURRENT MOVEMENT OF THE TROUGH. AM
THINKING THE STORMS WILL DISSIPATE BY MID EVENING AS SUBSIDENCE
OVERSPREADS THE AREA. WITH CLOUD COVER CONTINUING TO DOMINATE THE
EASTERN PART OF THE AREA...ANY STRONG TO POSSIBLY SEVERE
THUNDERSTORMS WILL DEVELOP ALONG THE SURFACE TROUGH WHERE DAYTIME
HEATING IS BEST.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 127 PM MDT TUE AUG 7 2012

18Z WATER VAPOR IMAGERY INDICATED AN AREA OF SUBSIDENCE OVER WYOMING
TO NORTHERN COLORADO SPREADING EASTWARD.  LATEST ARRIVAL ESTIMATES
HAVE THE SUBSIDENCE MOVING INTO THE NORTHWEST PART OF THE AREA
DURING THE LATE AFTERNOON AND THE SOUTHERN PART OF THE AREA DURING
MID EVENING. WITH THIS IN MIND DECIDED TO DECREASE PRECIP. CHANCES
FROM THE PREVIOUS FORECAST.

LATE THIS AFTERNOON THROUGH THIS EVENING AN UPPER LEVEL SHORT
WAVE TROUGH WILL CONTINUE TO PROGRESS SOUTHEAST ACROSS THE TRI-
STATE AREA. AHEAD OF IT ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP AND MOVE IN AN EASTERLY DIRECTION. AM
THINKING THE BEST CHANCE FOR PRECIPITATION WILL BE EAST OF A
RUSSELL SPRINGS TO MCCOOK LINE WHERE INSTABILITY...LIFT AND
MOISTURE WILL BE CO-LOCATED THE BEST. INCLUDED ISOLATED COVERAGE
ELSEWHERE DUE TO THE WEAK LIFT ACCOMPANYING THE SHORT WAVE
TROUGH. AS THE SHORT WAVE TROUGH MOVES OUT OF THE AREA DURING THE
MID TO LATE EVENING...SUBSIDENCE MOVES IN BEHIND IT. PRECIPITATION
CHANCES WILL END FROM WEST TO EAST BY LATE EVENING...WITH DRY
CONDITIONS EXPECTED AREA WIDE BY MIDNIGHT. THE MAIN THREAT WITH
THE STRONGER STORMS WILL BE STRONG TO SEVERE WIND GUSTS AND LARGE
HAIL.

WEDNESDAY WILL BE DRY DUE TO THE LACK OF ANY SOURCE FOR LIFT WITHIN THE
UPPER LEVEL FLOW.  A WEAK FRONTAL BOUNDARY/SURFACE TROUGH WILL MOVE
THROUGH THE AREA DURING THE MORNING...TURNING THE WINDS TO THE
NORTH. WITH CLEAR SKIES HIGHS WILL BE WARMER THAN TODAY...BUT
STILL A FEW DEGREES COOLER THAN WHAT WE HAVE HAD THANKS TO THE
NORTH WINDS.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 205 PM MDT TUE AUG 7 2012

WEDNESDAY NIGHT-FRIDAY...DRIER MORE STABLE AIR WILL MOVE INTO THE
AREA ON WEDNESDAY AS AMPLIFIED H5 RIDGE AXIS SHIFTS TO THE EAST
RESULTING IN DEEP NORTHERLY FLOW ALOFT AND LARGE SCALE SUBSIDENCE
AHEAD OF RIDGE AXIS. THIS PATTERN WILL PERSIST ACROSS THE AREA
THROUGH THURSDAY NIGHT AS UPPER LEVEL RIDGE AXIS GRADUALLY SHIFTS TO
THE EAST AND WILL KEEP CWA DRY THROUGH THIS PERIOD. UNCERTAINTY
INCREASES LATE IN THE PERIOD WITH RESPECT TO STRENGTH/TIMING OF
SHORT WAVE TROUGH MOVING OVER THE TOP OF RIDGE. WHILE MAJORITY OF
MODELS KEEP STRONGEST FORCING WITH THIS TROUGH WELL TO THE
NORTH...THE DIFFERENCE IN TIMING WILL PLAY AN IMPORTANT ROLE IN
WHERE SFC TROUGH DEVELOPS IN RESPONSE TO SYSTEM...WHICH WILL IMPACT
NOT ONLY TEMPS/TDS BUT ALSO POTENTIAL FOR AFTERNOON PRECIPITATION
CHANCES. WHILE THERE IS NO CLEAR FAVORED SOLUTION...WILL LEAN
TOWARDS THE LATEST NAM DATA WHICH HAS SOME SUPPORT FROM SREF
FORECASTS...AND MAINTAIN AREA OF SMALL CHANCES ACROSS EASTERN
COLORADO LATE IN THE AFTERNOON.

OTHER ISSUE WILL BE BOTH MAX AND MIN TEMPS AS SFC HIGH SETTLING OVER
AREA WILL NOT ONLY BRING CONDITIONS FAVORABLE FOR STRONG
RADIATIONAL COOLING...BUT ALSO ALLOW COOLER AIR TO BACK INTO
EASTERN CWA HOLDING DOWN TEMPERATURES SEVERAL DEGREES. FOR
LOWS...THINK LATEST GUIDANCE LOOKS REASONABLE WITH OVERNIGHT LOWS IN
THE MID/UPPER 50S IN MANY LOCATIONS. GIVEN DRY AIR IN PLACE ACROSS
AREA ON WEDNESDAY EVENING MAY SEE TEMPS EVEN LOWER BY THURSDAY
MORNING...BUT WITH MODEL CONSENSUS OF BRINGING A BACK DOOR COLD FRONT
WITH INCREASED TDS INTO THE AREA OVERNIGHT CONFIDENCE NOT HIGH
ENOUGH TO DECREASE TEMPS FURTHER. OVERALL HIGH TEMPERATURE FORECAST
LOOKED REASONABLE WITH ONLY A RATHER SLIGHT DOWNWARD ADJUSTMENT TO
TEMPS MADE.

IN THE EXTENDED (FRIDAY NIGHT-TUESDAY)...MEDIUM RANGE MODELS
CONTINUE INDICATE DIFFERENCES WITH HANDLING OF SHORT WAVE TROUGH AND
H5 RIDGE STRENGTH EARLY IN THE PERIOD...FOLLOWED BY HOW WEST COAST
TROUGH EVOLVES TOWARDS THE END OF THE PERIOD. WHILE MODELS ARE IN
REASONABLE AGREEMENT THROUGH MONDAY...12Z GEFS ENSEMBLE ARE
CLUSTERING MORE TOWARDS THE MUCH MORE AMPLIFIED ECMWF SOLUTION THAN
OPERATIONAL 12Z GFS AND PLAN ON WEIGHTING FORECAST A BIT MORE IN
THAT DIRECTION....ALTHOUGH CONFIDENCE IS FAIRLY LOW AS LATEST ECMWF
IS NOW TRENDING TOWARDS A SOLUTION LIKE THE CURRENT GFS. WITH THE
AMOUNT OF UNCERTAINTY NOTED IN LATEST SOLUTIONS...CONFIDENCE NOT HIGH
ENOUGH TO MAKE ANY LARGE DEVIATIONS FROM THE CURRENT CONSENSUS
FORECASTS MUCH AS CONFIDENCE IN EVEN SYNOPTIC SCALE PATTERN FAIRLY
LOW FROM SUNDAY ON.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1124 AM MDT TUE AUG 7 2012

VFR CONDITIONS FORECAST FOR THE 18Z TAFS. LATEST RADAR TRENDS SHOW
STORMS DISSIPATING AND SATELLITE SHOWS CLOUD COVER BREAKING UP
WITH AN AREA OF SUBSIDENCE OVER NORTHWEST COLORADO MOVING EAST. AM
THINKING STORMS WILL CONTINUE TO DISSIPATE THROUGH THE EARLY
AFTERNOON UNTIL THE CLOUD COVER BREAKS UP ENOUGH FOR THE GROUND TO
WARM UP...WHICH MAY ALLOW FOR SOME REDEVELOPMENT DURING THE EARLY
AFTERNOON. THE LIMITING FACTOR WILL BE THE SUBSIDENCE ON WV
IMAGERY MOVING EASTWARD. LATEST ARRIVAL ESTIMATE FOR KMCK WAS
AROUND 22Z...WHICH WOULD LEAVE A SMALL WINDOW FOR STORMS TO
REDEVELOP. WITH THIS IN MIND CONTINUED THE VCSH MENTION UNTIL 22Z.

FOR KGLD AM VERY DOUBTFUL ANY STORMS WILL MOVE/DEVELOP NEAR THE
SITE SINCE STORMS HAVE REMAINED NORTH AND EAST OF THE SITE ALL
MORNING. LATEST ARRIVAL ESTIMATE FOR THE SUBSIDENCE ON WV IMAGERY
TO REACH KGLD IS ALSO AROUND 22Z...SO DO NOT BELIEVE ANY STORMS
WILL MOVE NEAR THE SITE FOR THIS TAF PERIOD.

&&

.FIRE WEATHER...
ISSUED AT 127 PM MDT TUE AUG 7 2012

NORTH WINDS WILL STRENGTHEN DURING THE LATE MORNING BEHIND THE
WEAK FRONT/SURFACE TROUGH...WITH GUSTS AROUND 25 MPH POSSIBLE
BETWEEN A LINE FROM STRATTON NEBRASKA TO TRIBUNE WEST TO THE
COLORADO KANSAS BORDER. RELATIVE HUMIDITIES WILL DROP TO 15
PERCENT ACROSS THE AREA...SO THERE IS A THREAT FOR HAZARDOUS FIRE
WEATHER CONDITIONS WHERE WINDS WILL BE GUSTY. AT THIS TIME WILL
NOT ISSUE A FIRE WEATHER WATCH. MODELS MIX DOWN GUSTS THAT BARELY
EXCEED BOTH THE SPEED AND DURATION CRITERIA. AS SUCH DO NOT HAVE
ENOUGH CONFIDENCE AT THIS TIME TO ISSUE A WATCH.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...JTL
LONG TERM...JRM
AVIATION...JTL
FIRE WEATHER...JTL
Hazardous weather outlook, Aug 7, 2:50 PM MDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
250 PM MDT TUE AUG 7 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081945-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
250 PM MDT TUE AUG 7 2012 /350 PM CDT TUE AUG 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE TRI-STATE AREA...
WITH THE BEST CHANCE FOR SEVERE STORMS BEING WEST OF A TRIBUNE
TO MCCOOK LINE DURING THE AFTERNOON AND EARLY EVENING. STRONG TO
SEVERE WIND GUSTS AND LARGE HAIL WILL BE THE PRIMARY THREATS WITH
THE STRONGER STORMS. THE STORM ACTIVITY SHOULD DIMINISH DURING THE
LATE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

JTL

In the hours before

Special weather statement, Aug 7, 3:41 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
341 PM MDT TUE AUG 7 2012

COZ090-072245-
YUMA COUNTY-
341 PM MDT TUE AUG 7 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES NORTHWEST
OF IMPERIAL TO 9 MILES NORTHWEST OF HIGHLAND CENTER...MOVING
SOUTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4045 10205 4044 10204 4035 10204 4035 10205
      4023 10205 4019 10252 4044 10275
TIME...MOT...LOC 2141Z 322DEG 19KT 4076 10194 4057 10272

DR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:52 PM MDTSpecial Weather StatementGLDCheyenne53 min
Aug 7, 4:08 PM MDTSevere Thunderstorm WarningGLDYuma40 min
Aug 7, 4:51 PM MDTSpecial Weather StatementGLDYuma24 min
Aug 7, 5:34 PM MDTSpecial Weather StatementGLDKit Carson, Yuma26 min
Aug 7, 3:50 PM MDTSpecial Weather StatementGLDHitchcock55 min
Aug 7, 4:36 PM MDTSpecial Weather StatementGLDHitchcock54 min
Aug 7, 5:10 PM MDTSpecial Weather StatementGLDDundy65 min
Aug 7, 5:26 PM MDTSevere Thunderstorm WarningGLDDundy, Hitchcock25 min

Nearby

Special Weather Statements in Colorado, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.